I started taking vitamins for hair health, but I don't know if they are working. My nutritionist kind of shrugged it off, saying it was probably the hormone shift that would normally occur with losing over 50 pounds, and that it was normal.
Have any of you experienced this? How much weight had you lost at the time? Did the hair loss stop?
that used to happen to me. i wasnt eating protein at all. so maybe thats it.
It happened to me I wasn't eating properly, i.e., "crash dieting," not eating enough, and not eating enough "real food," and eating a diet that consisted primarily of junk. I had lost about 50 pounds (which I later gained back, of course, plus some). I also agree, are you eating a balanced diet and taking a multivitamin? I know you said a vitamin for "hair health," so I'm wondering if this is a multivitamin that you HOPE will help your hair or if it's one of those "biotin" or other similar products that claim to help hair health. MV is the best way to go and, obviously, can't hurt anything.
Also, a massive hair shed is normal and expected in most women 2 to 3 months after beginning hormonal birth control, including starting back on it if you've been off for a period of time. I'm NOT asking if this is you, as that is personal, only trying to offer info that may help. ;-) The reason being, at one point while I was taking diet pills AND started the pill, I had lost weight, and was about 3 months into taking the pill, and I started shedding by the handfuls. I saw TWO dermatologists, both of whom were NO HELP, and who only charged me $60 each for their "service." One told me it could either be the diet or the pill, and that I could "stop one" and see if it helped. Gee, thanks! I later learned for SURE that it WAS the pill that was the culprit. The weight loss may have contributed, the pill is enough to do it on its own. Hope this helps.
My nutritionist said I was little low on protein, so I upped that. I take a calcium supplement, a multivitamin, and now the hair/skin/nail supplements as well.
I'm not crash dieting or doing anything drastic. Just a normal thing? I'm still 210, so def not underweight ;)
I experienced hair loss when I was on the Atkins diet. If it is a vitamin / nutrient related loss, the hair will fall out in spot patterns. You may experience one or several sliver dollar size spots of baldness! If it is hormone or otherwise health related it will be an all over thinning - not complete baldness, just some thinning.
I've gone to two different doctors and had bloodwork, everything was normal. A few weeks ago I started taking a new (hopefully better) vitamin, and biotin as well.
I did lose maybe 30 pounds last summer, but I don't know if that has to do with it. I also don't know if I get enough protein (I'm vegetarian). I think it might be my birthcontrol.
Every doctor tells me something else, and it is so frustrating!
Next plan of action is to stop my BC.
jdbcmt - When you stopped the pill did your hair improve? I read that sometimes stopping the pill also causes hair to fall out, so I've been hesitant.
thinksubro: I have not ever noticed hair falling out after stopping the pill. It also does regrow or start a new "growth cycle" while you're still on the pill, meaning it does work itself out, stop falling out, and start growing new again. Believe me, I was fully educated by the dermatologists about "hair growth cycles" because they had no other help to give me other than basically to deal with it or "ooooh, sucks to be you right now." Let's just say they were somewhat condescending and not entirely sympathetic to my problem. Some people have slow/long hair growth cycles (ME), some are faster. Meaning, this is what will determine when you start to regrow. You WILL start to regrow while still on the pill. For me, it generally takes another 2 to 4 months after the shedding starts to see noticeable improvement.
Like I said, I have never noticed hair loss after stopping the pill, which over the course of 15 years has been numerous times for various reasons. I have noticed massive hair loss EVERY TIME starting it, approx. 3 months into restarting the pill, with the exception of the last one, which was Yasmin. Hair loss was minimal, if any, with that one. Hope this helps!
Thanks for the info. Hmm, I've been on birthcontrol for about 2 years I believe, and my hair has just gotten thin, with no improvement. And I can't pinpoint the exact time it started falling out, I just noticed it was overall thinner.
I don't know whether to stop it or not... I guess I might. I was thinking of trying to increase my protein intake as well.
And all of this is so hard, because it could take months before you see results!!
Is your hair texture very fine and if so does your head get alot of friction? I personally have permanent bald patches in body hair wherever theres friction with my clothes...
To try to strengthen your hair, lots of protein, lots of omega. Egg replacements tend to be pretty good for these and eggs in general have all the good proteins and fats that your body needs. Try taking flax seed oil capsuls. They add 30 cal to your day each, but they are a well used hair and nail health supplement. I swear that taking that and eating eggs regularly has made my nails 10x stronger (my hair is too processed to indicate anything but dye brands) Make sure you take your vitamins as well... Vitamin deficiency is one of the reasons that people with eating disorders or certain diseases lose hair...
To add some fullness and conceal the thinness, a protein based hair treatment like Redken Extreme. Lightening your hair will also help thicken the strands and the lighter color wont contrast against your scalp as much. (Just make sure you condition loads or you'll end up with mystery color every time you go to dye!)
My mother has that problem when she's under a lot of pressure. If her anxiety level raises to a certain degree, hers does the same thing. Once when her baby was diagnosed with cancer. Also, when she was going through a divorce years later.
If there is anything that's causing you a lot of stress, try to give yourself a break from it. Do something that will relieve yourself of it temporary. Some people break out in hives when they're stressed. Some lose hair. It could be a number of things, I imagine. Still yet. It couldn't hurt to try to relax a little. Do something that's soothing to your nerves.
Good luck, I hope that helps.
I'm going to try and find that Redken stuff as well.
I also went through hair loss a few months back, this time not *quite* as bad. I thought it was the dieting too. But my blood tests all turned up normal - no anemia, no B-vitamin deficiency, etc. In fact, my nutrient levels especial folic acid were all excellent.
I finally realized that my hair was breaking/falling out because I was wearing my hair back in a ponytail while exercising. Are you doing this? This can definetly cause breakage and hair loss! Try using a fabric headband instead.
In the meantime, I can recommend Nioxin hair products. You can find them at some salons. This line is especially for thin, fine hair. It WORKS. I've been using it for two months now and my hair is so much thicker and healthy looking. Highlighting or coloring your hair can also change the hair shaft and make your hair thicker. Just don't go too light, because lighter hair looks thinner.
Don't worry too much - it will grow back.
I try to wear my hair down for the most part, or clipped back, but I always wear it in a ponytail when I exercise!! My hair is long though, so it would get in my way if I wore it down. Years ago I used to wear my hair up everyday and never had a problem...unless it's coming back to haunt me.
I will check out Nioxin hair products, thanks!